Daily Spectacle Christmas television guide

0
347

The endless re-runs of classics like Miracle on 34th Street, numerous adaptations of Charles Dickens’ A Christmas Carol, and the various programs lining up their Christmas specials in competition with each other – Christmas is a busy time in the world of television. Here is a short list, by no means comprehensive, of things we suggest you might want to tune into over the festive period.

Christmas Eve

It’s A Wonderful Life (1946)

It-s-A-Wonderful-Life-its-a-wonderful-life-9486414-655-477

Because Christmas wouldn’t be Christmas without re-runs of classic old films – A hard-working, small-town businessman comes to think his life has been a complete waste of time and tries to commit suicide. At the last minute, his guardian angel pays him a visit and makes him realise his true worth by showing him what would have happened to those around him had he never been born. Fantasy drama, starring James Stewart, Donna Reed, Lionel Barrymore, Henry Travers, Beulah Bondi, Thomas Mitchell and Frank Faylen

Channel 4
2:15pm-4:55pm (2 hours 40 minutes)

Frank Sinatra & Gene Kelly: Ol’ Blue Eyes Is Back & Happy Holidays with Frank Sinatra and Bing Crosby

8805501338_d8d33577d2

A double bill of Frank Sinatra, in his centenary year, on Channel 5. A perfect time to re-acquaint yourself with the master. A TV special from 1973 in which Frank Sinatra performs a selection of classics and is joined for a couple of numbers by Anchors Aweigh co-star Gene Kelly and The veteran crooners’ festive special from 1957, originally broadcast as an edition of The Frank Sinatra Show.

Channel 5
7:55pm-8:55pm (1 hour – 30 mins each)

Christmas Day

Scrooge (1970)

scrooge-1970-scrooge

It was a tough choice, but the Leslie Bricusse score just about won through against The Muppet Christmas Carol, on soon afterward – feel free to watch both if you so desire. Hard-hearted Victorian miser Ebenezer Scrooge refuses to join in with the spirit of the festive season – until a succession of spectral visitors turn up to teach him the error of his ways. Musical adaptation of Charles Dickens’ classic A Christmas Carol, starring Albert Finney, Alec Guinness, Kenneth More, Edith Evans and Paddy.

Channel 5
10:50am-1:05pm (2 hours 15 minutes)

Downton Abbey – The Finale

Downton

It’s the one we’ve all been waiting for, and secretly hoping wasn’t the final installment, but this is an absolute must. Julian Fellowes bids farewell to the Crawleys with one last festive special, catching up with the Abbey’s residents at the tail-end of 1925. Mary endeavours to build bridges, but Edith’s secret continues to pose a threat. As Henry settles into the role of husband, scars left by Charlie’s death are slow to heal, while Carson struggles to come to terms with developments that prove even he is not invulnerable to change. 

ITV
8:45pm-10:45pm (2 hours )

Boxing Day

Dickensian

(C) Red Planet Productions - Photographer: Liam Daniel(C) Red Planet Productions – Photographer: Liam Daniel

What would you get if the most famous Dickens characters all lived in the same world, and could cross paths. A quite interesting prospect, and one that the BBC were keen to explore. Period drama re-imagining the works of Charles Dickens as inter-connected tales, set in a fictional version of 19th-century London

BBC 1
7:00pm-7:30pm (30 minutes)

27th December

Gypsy

222 8. centre Imelda Staunton (Momma Rose) Photo Johan PerssonImelda Staunton (Momma Rose) – Photographer: Johan Persson

The production took Chichester and the West End by storm, and will now be broadcast on the small screen – the only shock here is that they haven’t given it a higher billing than BBC 4. Having seen the production during its run at the Savoy Theatre, I cannot recommend this more highly. Imelda Staunton is immaculate as Momma Rose – miss this tour de force of a performance if you dare.

BBC 4 
9:00pm-11.20pm (2 hours 20 minutes)

New Years Day

Sherlock – The Abominable Bride

WARNING: Embargoed for publication until 14:30:01 on 24/10/2015 - Programme Name: Sherlock - TX: n/a - Episode: n/a (No. n/a) - Picture Shows: **STRICTLY EMBARGOED UNTIL 24TH OCTOBER, 2015 AT 14:30HRS** Dr John Watson (MARTIN FREEMAN), Sherlock Holmes (BENEDICT CUMBERBATCH) - (C) Hartswood Films - Photographer: Robert Viglasky
 (C) Hartswood Films – Photographer: Robert Viglasky

The long awaited one-off special episode set in Victorian London, starring Benedict Cumberbatch and Martin Freeman, with Tim McInnerny and Catherine McCormack. Holmes and Watson must use all their cunning to combat an enemy seemingly from beyond the grave.

BBC1 Scotland
9:00pm-10:30pm (1 hour 30 minutes)